Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 5, 2001, 1:29 PM CDT for Adams County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 1:29 PM CDT (18:29 UTC)
- Expired
- Apr 5, 2001, 2:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adams County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:35 PM CDT | Hail 0.75 | Carbon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 051829 SVRDSM IAC003-051900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 129 PM CDT THU APR 5 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 200 PM CDT * AT 127 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CORNING...OR ABOUT 51 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTH OF CORNING AROUND 140 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4116 9493 4091 9491 4091 9449 4117 9449 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:00 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 5, 1:00 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 100 PM CDT THU APR 5 2001 SHORT TERM... SYNOPTIC PATTERN IS FAVORING A HEAVY RAIN EPISODE REST OF THIS AFTERNOON INTO THIS EVENING. COUNTY FLOOD GUIDANCE ALSO QUITE LOW IN FAVORED TERRAIN AREA FOR FLASH FLOODING SW IA. WILL ISSUE FFA TIL 5 PM, AND AFTERNOON PACKAGE CAN ADJUST. FFA WILL INCLUDE SAME COUNTIES AS SVR WATCH. .DSM...FFA AND SVR WATCH TIL "5 PM. KULA
In the hours before
Special weather statement, Apr 5, 11:25 AM CDT, 2 hours 4 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT THU APR 5 2001
IAZ081>086-092>097-061100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1125 AM CDT THU APR 5 2001
* EVENT TIMING... AFTER 3 PM AND THROUGH TONIGHT. A SEVERE WEATHER
WATCH MAY BE ISSUED EARLY THIS AFTERNOON.
* THREAT CATEGORIES...
TORNADO......... LOW.
DAMAGING WINDS.. LOW.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. MODERATE.
* SPOTTER ACTIVATION OUTLOOK... HIGH.
* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT. MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING.
IAZ047>050-057>062-070>075-061100-
ADAIR-AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...
OSKALOOSA...PELLA AND PERRY
1125 AM CDT THU APR 5 2001
* EVENT TIMING... AFTER 3 PM AND THROUGH THIS EVENING. A SEVERE
WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON.
* THREAT CATEGORIES...
TORNADO......... LOW.
DAMAGING WINDS.. LOW.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT. MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING
IAZ004>007-015>017-023>028-033>039-044>046-061100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
1125 AM CDT THU APR 5 2001
* EVENT TIMING... 3 PM TO 9 PM.
* THREAT CATEGORIES...
TORNADO......... NONE.
DAMAGING WINDS.. NONE.
LARGE HAIL...... LOW.
FLASH FLOODING.. LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
KULA
-------------------------------------------------------------------
THREAT KEY:
TORNADO......... ANY TORNADO OCCURRENCE
DAMAGING WINDS.. WINDS >= 58 MPH
LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE...... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW....... 5-15% (2-15% FOR TORNADOES)
MODERATE.. 25-35%
HIGH...... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 30 min |
| Apr 5, 6:50 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 40 min |
| Apr 5, 1:14 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 31 min |
| Apr 5, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 45 min |
| Apr 5, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.